Hail, Hudspeth
- When
- July 1, 5:32 PM MST
- Where
- Hudspeth County, 26.52 mi W of Cornudas
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 31.801, -105.931
Reported at Border Patrol checkpoint.
A weak back door front brought deeper moisture into Hudspeth County. Weak westerly flow above southeast surface winds provided enough shear combined with modest instability to produce marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A weak back door front brought deeper moisture into Hudspeth County. Weak westerly flow above southeast surface winds provided enough shear combined with modest instability to produce marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 1, 1:53 PM MST, 3 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 253 PM MDT Sat Jul 1 2017 .SYNOPSIS... Warm to hot conditions continue as high pressure remains over the Southwestern U.S. Gulf moisture has pushed in from the east to the Rio Grande valley giving areas to the east of the Rio a shot at evening thunderstorms. Slight storm chances and warm temperatures continue across the region through Wednesday as weak high pressure aloft keeps marginal moisture locked in over the area and daytime heating sparks some daily storms. Late in the week deeper east winds move in as high pressure aloft lifts north. This pattern chance will result in increasing moisture with better rain and storms chances going into next weekend. && .DISCUSSION... Mostly zonal flow aloft with flat ridging extending west to east across the southern tier of the U.S. Just enough heat and dry air to flirt with 100 degree lowland max temps for the next several days. Especially as the upper high begins to center and strengthen over the region Sunday through Wednesday. This feature will slowly track north as the pattern amplifies. By late this upcoming week the high circulation center will be to our north to help initiate a pattern change. Overnight and this morning we watched a frontal boundary, with associated Gulf moisture, push in from the Central U.S. Plains. Based on sfc dewpoints it made it as far as Deming...but already this afternoon the shallow moisture west of the Rio Grande is mixing out with SSW winds. Over the Rio Grande and areas east the moisture is deeper and winds continue SE. Thus dewpoints are holding in the 50s. PWs are proged near .5" west...near 1.0" east. Stability charts show negative LIs and large CAPEs east of the Rio. SPC has introduced our eastern zones into "Marginal" severe tstm risk...and even "Slight" risk over the Sacs for this aftn/eve. To the west of the Rio few to no storms expected. Threats with storm to the east will be large hail, damaging wind. For Sunday a bit more westerly flow is expected across the region, and thus the models indicate minor moisture loss in our environment. This pattern will hold steady through TUE/WED with dewpoints in the 30s-40s and PWs averaging around .75". The high pressure aloft will suppress a lot of activity, but it will also cause above normal surface heating which will likely initiate isolated storms each afternoon/eve through this period. Temperatures are expected to top out near 100 degrees for many lowland locations each afternoon. Wednesday looks to bring a pattern change that will stick with us at least through the next weekend. The upper high centers over the eastern Great Basin and allows for some easterly component in the mid and upper flow. At the surface high pressure expands from the SE U.S. across the gulf states into central Texas. This pattern opens up the flow pattern to advect increasing Gulf moisture into the region on deep, surface-based, SE flow. Thus from late Wednesday onward through the next weekend we see what appears to be improving chances for rain and thunderstorms. To help generate convection we will have to watch for impulses (inverted waves/ disturbance that may track in from the east and provide better dynamics aloft for more organized convective development by next FRI-SAT-SUN. With the ridge bounced to the north, and more moisture in the air, temperatures will be back down to normal and maybe slightly below for the later forecast periods. 14-Bird && .AVIATION...Valid 02/00Z-03/00Z... VFR conditions should continue at all terminals thru the period with P6SM SKC-SCT100 as limited low level moisture lingers across the region. Expect winds 5-15 KTS from the south overnight before veering to the west after 12Z. Meanwhile areas east of local terminals will see a few isolated area of MVFR or IFR ceilings in showers or storms 00z thru roughly 03Z. 27-Laney && .FIRE WEATHER... Moisture continues to stream into the region behind an early morning frontal passage. While some storms will remain possible the next few days as a result of the moist push, a building ridge aloft will keep the activity isolated to scattered at best. With temps staying a bit above normal the next few days, lowland Min RH values will drop to or below critical levels most afternoons. Meanwhile, a better push of moisture from the east after mid week will signal slightly cooler high temps, improved Min RH values, and better chances for wetting precip late week and next weekend. 27-Laney && .PRELIMINARY POINT TEMPS/POPS... El Paso 74 102 75 99 / 30 10 10 10 Sierra Blanca 70 96 72 95 / 30 20 20 10 Las Cruces 69 100 70 97 / 20 10 0 10 Alamogordo 67 98 69 97 / 30 20 10 10 Cloudcroft 46 76 53 75 / 40 40 20 30 Truth or Consequences 69 98 71 96 / 10 10 0 10 Silver City 63 96 65 92 / 0 10 10 20 Deming 67 101 69 100 / 0 10 0 10 Lordsburg 67 101 69 98 / 0 0 10 10 West El Paso Metro 74 101 75 98 / 20 10 0 10 Dell City 68 100 70 99 / 30 20 20 10 Fort Hancock 72 101 74 99 / 30 10 10 10 Loma Linda 69 95 71 93 / 30 10 10 20 Fabens 72 102 74 99 / 30 0 10 10 Santa Teresa 71 100 72 98 / 20 10 0 10 White Sands HQ 72 99 73 97 / 30 20 10 10 Jornada Range 61 99 68 97 / 20 10 0 10 Hatch 67 100 69 99 / 10 10 0 10 Columbus 70 102 71 100 / 0 10 10 10 Orogrande 71 99 72 97 / 30 10 10 10 Mayhill 52 84 59 83 / 40 30 20 20 Mescalero 51 86 57 84 / 40 30 20 20 Timberon 52 84 58 82 / 40 30 20 20 Winston 58 92 60 89 / 20 20 10 20 Hillsboro 63 97 66 94 / 10 10 0 20 Spaceport 60 99 66 97 / 30 10 0 10 Lake Roberts 53 93 56 90 / 20 20 10 20 Hurley 63 97 65 94 / 0 10 10 20 Cliff 52 101 62 98 / 0 10 10 10 Mule Creek 52 99 66 96 / 0 10 10 20 Faywood 61 97 64 95 / 0 10 0 20 Animas 68 100 69 99 / 0 10 20 10 Hachita 67 102 70 99 / 0 10 10 10 Antelope Wells 69 99 69 96 / 0 20 20 10 Cloverdale 66 96 67 95 / 0 20 20 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 14/27
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1236 PM MDT Sat Jul 1 2017 NMZ408>417-TXZ418>424-021845- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1236 PM MDT Sat Jul 1 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Increased moisture and instability moves over most of the areas east of the Continental Divide overnight. This region is under a marginal risk for severe thunderstorms today and this evening. Isolated to scattered showers and thunderstorms are expected with some possibly producing damaging winds and large hail. A few storms may also bring heavy rain and local flash flooding. Desert area may see local blowing dust which could make for brief dangerous travel conditions. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hot afternoon temperatures around 100 degrees across the lower elevations through Tuesday may cause some heat related problems especially for those involved with strenuous outside activities. Isolated showers and thunderstorms are expected Sunday through Wednesday. Increasing rain/storm chances begin Thursday with more scattered coverage expected late week. Some storms may produce strong gusty winds...small hail and brief heavy rainfall. Flooding may be the main threat across the region beyond Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to contact the NWS office with real time reports of significant weather and hazardous impacts. NMZ401>407-021845- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- 1236 PM MDT Sat Jul 1 2017 This Hazardous Weather Outlook is for portions of southwest New Mexico. .DAY ONE...This Afternoon and Tonight No significant hazardous weather is expected. However hot afternoon temperatures around 100 degrees across the lower elevations may cause some heat related problems especially for people involved with strenuous outside activities. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hot afternoon temperatures around 100 degrees across the lower elevations through Tuesday may cause some heat related problems especially for those involved with strenuous outside activities. Isolated showers and thunderstorms are expected Sunday through Wednesday. Increasing rain/storm chances begin Thursday with more scattered coverage expected late week. Some storms may produce strong gusty winds...small hail and brief heavy rainfall. Flooding may be the main threat across the region beyond Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Bird
Special Weather Statement
National Weather Service El Paso TX
246 PM MDT SAT JUL 1 2017
NMZ414>416-012115-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
246 PM MDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
315 PM MDT...
At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Apache Summit, or 10 miles southeast of Ruidoso. This
storm was moving east at 8 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Apache Summit and Lake Mescalero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3330 10572 3331 10532 3312 10532 3311 10567
3331 10583 3334 10572
TIME...MOT...LOC 2044Z 271DEG 1KT 3321 10557
NOVLANSpecial Weather Statement National Weather Service El Paso TX 334 PM MDT SAT JUL 1 2017 NMZ409-410-012215- Northern Dona Ana County NM-Sierra County Lakes NM- 334 PM MDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIERRA AND NORTHWESTERN DONA ANA COUNTIES UNTIL 415 PM MDT... At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Arrey, or 7 miles southeast of Caballo, moving east at 5 to 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Caballo, Upham, Arrey, Derry and Caballo Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3277 10730 3298 10744 3317 10704 3280 10691 TIME...MOT...LOC 2133Z 271DEG 14KT 3290 10721 NOVLAN
Special Weather Statement National Weather Service El Paso TX 542 PM MDT SAT JUL 1 2017 TXZ419-420-020030- Eastern/Central El Paso County TX- Northern Hudspeth Highlands/Hueco Mountains TX- 542 PM MDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUDSPETH AND NORTHEASTERN EL PASO COUNTIES UNTIL 630 PM MDT... At 540 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles northeast of Agua Dulce, or 7 miles northeast of Horizon City. This storm was moving northeast at 5 to 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Loma Linda, Lake Way Estates and Hueco Tanks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3199 10611 3187 10581 3162 10597 3170 10615 TIME...MOT...LOC 2340Z 004DEG 1KT 3172 10608 NOVLAN
Special Weather Statement National Weather Service El Paso TX 558 PM MDT SAT JUL 1 2017 TXZ419-420-020045- Eastern/Central El Paso County TX- Northern Hudspeth Highlands/Hueco Mountains TX- 558 PM MDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY UNTIL 645 PM MDT... At 557 PM MDT, Doppler radar was tracking a strong thunderstorm over Socorro, or 5 miles southwest of Horizon City, moving northeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... East El Paso, El Paso and Montana Vista. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3200 10636 3199 10611 3169 10616 3176 10634 TIME...MOT...LOC 2357Z 004DEG 49KT 3163 10626 NOVLAN
The El Paso radar (KEPZ), 73 km away, was scanning. The volume nearest the first event began at 00:34 UTC.
1 hail. Local standard time, as filed.
Reported at Border Patrol checkpoint.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714411.